Queueing Systems

, Volume 6, Issue 1, pp 425–435 | Cite as

Bounds and inequalities for single server loss systems

  • Cheng-Shang Chang
  • Michael Pinedo
Short Communication


We consider a single server loss system in which arrivals occur according to a doubly stochastic Poisson process with a stationary ergodic intensity functionλ t . The service times are independent, exponentially distributed r.v.'s with meanμ −1, and are independent of arrivals. We obtain monotonicity results for loss probabilities under time scaling as well as under amplitude scaling ofλ t . Moreover, using these results we obtain both lower and upper bounds for the loss probability.


Ross's conjecture loss systems variability ordering doubly stochastic Poisson processes 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. Baccelli and P. Bremaud,Palm Probabilities and Stationary Queues (Springer, New York, 1987).Google Scholar
  2. [2]
    P. Bremaud,Point Processes and Queues, Martingale Dynamics (Springer, New York, 1981).Google Scholar
  3. [3]
    C.S. Chang, Comparison theorems for queueing systems and their applications to ISDN, PhD dissertation, Department of Electrical Engineering, Columbia University, New York (1989).Google Scholar
  4. [4]
    D.R. Cox and V. Isham,Point Processes (Chapman and Hall, New York, 1980).Google Scholar
  5. [5]
    S. Fond and S.M. Ross, A heterogeneous arrival and service queueing loss model, Naval Res. Logist. Quarterly 25 (1978) 483–488.Google Scholar
  6. [6]
    P. Franken, D. Konig, U. Arndt and V. Schmidt,Queues and Point Processes (Academie-Verlag, Wiley, Berlin, 1982).Google Scholar
  7. [7]
    J. Grandell,Doubly Stochastic Poisson Processes (Springer, New York, 1976).Google Scholar
  8. [8]
    D.P. Heyman, On Ross's conjecture about queues with nonstationary Poisson arrivals, J. Appl. Prob. 19 (1982) 245–249.CrossRefGoogle Scholar
  9. [9]
    V.A. Kokotushkin, A generalization of the Palm-Khintchine Theorem, Teor. Verojat Drimen 19 (1974) 622–625 [Transl.: Theory Prob. Appl. 19 (1974) 594–597].Google Scholar
  10. [10]
    S.-C. Niu, A single server queueing loss model with heterogeneous arrival and service, Oper. Res. 28 (1980) 584–593.CrossRefGoogle Scholar
  11. [11]
    T. Rolski, Queues with non-stationary input stream: Ross's conjecture, Adv. Appl. Prob. 13 (1981) 603–618.CrossRefGoogle Scholar
  12. [12]
    T. Rolski, Comparison theorems for queues with dependent inter-arrival times, modelling and performance evaluation,Proc. Int. Seminars, Paris, France (Jan. 24–26, 1982) pp. 42–67.Google Scholar
  13. [13]
    T. Rolski, Upper bounds for single server queues with doubly stochastic Poisson arrivals, Math. Oper. Res. 11 (1986) 442–450.Google Scholar
  14. [14]
    S.M. Ross, Average delay in queues with non-stationary Poisson arrivals, J. Appl. Prob. 15 (1978) 602–609.CrossRefGoogle Scholar
  15. [15]
    S.M. Ross,Stochastic Processes (Wiley, New York, 1983).Google Scholar
  16. [16]
    D. Stoyan,Comparison Methods for Queues and Other Stochastic Models (Wiley, New York, 1983).Google Scholar
  17. [17]
    A. Svoronos and L. Green, TheN-seasonsS-servers loss system, Naval Res. Logist. Quarterly 34 (1987) 579–591.Google Scholar
  18. [18]
    A. Svoronos and L. Green, A convexity result for single server exponential loss systems with nonstationary arrivals, J. Appl. Prob. 25 (1988) 224–227.CrossRefGoogle Scholar

Copyright information

© J.C. Baltzer A.G. Scientific Publishing Company 1990

Authors and Affiliations

  • Cheng-Shang Chang
    • 1
    • 2
  • Michael Pinedo
    • 1
    • 3
  1. 1.Center for Telecommunications ResearchColumbia UniversityNew YorkUSA
  2. 2.IBM Research Division, T.J. Watson Research Center, H2-K06Yorktown HeightsUSA
  3. 3.Department of Industrial Engineering and Operations ResearchColumbia UniversityNew YorkUSA

Personalised recommendations